Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 178, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 2022, 5:32 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2022, 5:32 AM CDT (10:32 UTC)
- Expired
- Jul 18, 2022, 6:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 205 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:42 AM CDT | HAIL 1 | 2 N Roseau, MN | |
| Jul 18, 5:42 AM CDT | HAIL 1.5 | 2 N Roseau, MN | |
| Jul 18, 5:48 AM CDT | HAIL 1.5 | 2 E Roseau, MN | |
| Jul 18, 5:48 AM CDT | HAIL 1.5 | E Roseau, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2623 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WUUS53 KFGF 181032
SVRFGF
MNC077-135-181115-
/O.NEW.KFGF.SV.W.0178.220718T1032Z-220718T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
532 AM CDT Mon Jul 18 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Roseau County in northwestern Minnesota...
West central Lake of the Woods County in north central Minnesota...
* Until 615 AM CDT.
* At 532 AM CDT, a severe thunderstorm was located near Pinecreek, or
9 miles northwest of Roseau, moving southeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Roseau around 545 AM CDT.
Other locations in the path of this severe thunderstorm include
Salol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4893 9508 4860 9539 4895 9603 4900 9598
4900 9535
TIME...MOT...LOC 1032Z 299DEG 38KT 4896 9587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JK1 follow-up statement
736
WWUS53 KFGF 181054
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
554 AM CDT Mon Jul 18 2022
MNC077-135-181115-
/O.CON.KFGF.SV.W.0178.000000T0000Z-220718T1115Z/
Roseau MN-Lake of the Woods MN-
554 AM CDT Mon Jul 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR EASTERN ROSEAU AND WEST CENTRAL LAKE OF THE WOODS COUNTIES...
At 554 AM CDT, a severe thunderstorm was located over Salol, or 8
miles east of Roseau, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Swift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4893 9508 4860 9539 4885 9584 4900 9567
4900 9535
TIME...MOT...LOC 1054Z 299DEG 38KT 4885 9556
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:09 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 18, 4:09 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
409 AM CDT Mon Jul 18 2022
.SHORT TERM...(Today through Tuesday)
Issued at 408 AM CDT Mon Jul 18 2022
Another hot and humid day is in store to begin the work week. Look
for temperatures to soar into the upper 90s to just over 100
degrees, with the hottest temperatures occurring in the southern Red
River Valley. Thunderstorm activity is pushing southeastward this
morning out of Manitoba, with isolated strong to severe
thunderstorms possible through the morning hours. Large hail and
damaging wind gusts will be the primary threats. Looking at the
environment, DCAPE values of 1000 to 1400 J/Kg underscore the
potential for severe winds; however, the boundary layer inversion
will damp out much of the downward motion, leaving the question of
how much is able to get to the ground. As a result, any severe wind
gusts will likely be isolated.
As temperatures rise today, CAPE climbs to over 3000 J/Kg across a
good portion of the area. Another round of severe thunderstorms is
possible tonight into Tuesday morning as a strong H5 low dives
southeastward into the region. The instability and shear support
supercell development through the late afternoon in central North
Dakota. Once more, large hail and damaging wind gusts are possible,
along with a tornado or two as effective shear will be favorable at
the low to mid-levels. MCS development is likely as supercells
undergo upscale development into line or bowing segments through the
nighttime hours.
For Tuesday, lingering showers and thunderstorms are expected to
remain through much of the day, with scattered strong to severe
thunderstorms possible through much of day as a low level jet
provides moisture and a source of shear to the environment. Hail and
damaging wind gusts will be the primary concerns.
.LONG TERM...(Tuesday night through Sunday)
Issued at 408 AM CDT Mon Jul 18 2022
In the wake departing showers associated with Tuesday's system much
of the long term period will be dry with good model and or ensemble
agreement as NW flow aloft returns to the region. Impacts or
concerns return by the end of the week as timing of weak impulses at
this range remain a low predictability but bring a slight chance of
thunderstorms. Temps for the period will be on the warm side of
normal to slightly above with highs in the mid to upper 80s Wed
through the weekend and lows generally in the low 60s with a few
upper 50s in the climatologically cool spots.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1155 PM CDT Sun Jul 17 2022
VFR through the pd. But will need to watch for t-storm coverage as
near t-storms MVFR cig and vsbys possible. But very uncertain in
coverage the next 24 hours. Winds southerly but may turn more east
late today in NE ND.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ014>016-024-026>030-038-039-049-052>054.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MNZ001>003-007-027-029>031-040.
SHORT TERM...Lynch
LONG TERM...JK
AVIATION...RiddleHazardous weather outlook, Jul 18, 5:26 AM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 526 AM CDT Mon Jul 18 2022 MNZ004>006-008-009-013>017-022>024-028-032-NDZ006>008-191030- Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-East Becker-Wadena-Towner- Cavalier-Pembina- 526 AM CDT Mon Jul 18 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will range from 92 to 98 degrees this afternoon. Isolated to scattered severe thunderstorms are possible this evening and into the overnight hours. Hail up to 2 inches, damaging wind gusts up to 70 mph, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered severe thunderstorms are possible Tuesday, with Hail up to 1 inch and damaging wind gusts to 60 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>003-007-027-029>031-040-NDZ014>016-024-026>030-038-039-049- 052>054-191030- West Polk-Norman-Clay-West Marshall-West Becker-Wilkin- West Otter Tail-East Otter Tail-Grant-Benson-Ramsey-Eastern Walsh- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- 526 AM CDT Mon Jul 18 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will range from 100 to 104 degrees this afternoon. Isolated to scattered severe thunderstorms are possible this evening and into the overnight hours. Hail up to 2 inches, damaging wind gusts up to 70 mph, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered severe thunderstorms are possible Tuesday, with Hail up to 1 inch and damaging wind gusts to 60 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 18, 12:11 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1211 AM CDT Mon Jul 18 2022
MNZ005-006-180615-
Roseau MN-Lake Of The Woods MN-
1211 AM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of northeastern Roseau
and central Lake of the Woods Counties through 115 AM CDT...
At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Springsteel Island, or 26 miles northeast of Roseau, moving southeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Arnesen around 1220 AM CDT.
Swift around 1225 AM CDT.
Roosevelt around 1235 AM CDT.
Williams around 1245 AM CDT.
Graceton around 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4872 9518 4900 9546 4900 9516 4918 9515
4915 9480 4908 9474 4888 9468 4883 9471
4878 9469 4874 9464 4871 9454
TIME...MOT...LOC 0510Z 318DEG 31KT 4900 9523
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:45 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 60 min |
| Jul 17, 11:11 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Jul 18, 12:11 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Jul 18, 3:23 AM CDT | Heat Advisory | FGF | Becker, Clay, Grant, Marshall, Norman, Otter Tail and 2 more | 18 hr |
| Jul 18, 6:12 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 52 min |
| Jul 18, 8:40 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 50 min |
| Jul 18, 9:48 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.